Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 73, NWS Fort Worth, TX

August 19, 2008Palo Pinto County, Parker County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2008, 7:01 PM CDT for Palo Pinto County, Parker County, Texas. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2008, 7:01 PM CDT (00:01 UTC)
Expired
Aug 19, 2008, 8:21 PM CDT
In force
80 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

Counties Palo Pinto County, TX, Parker County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 76 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1438 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1438 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 200001
FFWFWD
TXC363-367-200300-
/O.NEW.KFWD.FF.W.0073.080820T0001Z-080820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
701 PM CDT TUE AUG 19 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PALO PINTO COUNTY IN NORTH CENTRAL TEXAS
  WESTERN PARKER COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1000 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS WITH HEAVY RAIN 14 MILES SOUTHEAST OF COOL AND 7     
  MILES NORTHWEST OF MINERAL WELLS. THE STORMS PRODUCING THE HEAVY   
  RAINFALL WERE NEARLY STATIONARY. RADAR INDICATES THAT 3 TO 4       
  INCHES OF RAIN HAS ALREADY FALLEN AND ANOTHER 2 TO 3 INCHES WILL   
  BE POSSIBLE THROUGH 1000 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...MINERAL WELLS STATE PARK...MINERAL WELLS AND GRAFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3301 9835 3300 9791 3256 9769 3255 9799

$$

13
1 follow-up statement
000 
WGUS74 KFWD 200121
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
821 PM CDT TUE AUG 19 2008

TXC363-367-200131-
/O.CAN.KFWD.FF.W.0073.000000T0000Z-080820T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PALO PINTO TX-PARKER TX-
821 PM CDT TUE AUG 19 2008

...THE FLASH FLOOD WARNING FOR WESTERN PARKER AND NORTHEASTERN PALO
PINTO COUNTIES IS CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FORT WORTH.

LAT...LON 3301 9835 3300 9791 3256 9769 3255 9799

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:15 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 19, 6:15 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
615 PM CDT TUE AUG 19 2008

.AVIATION...
00Z TAFS

DIFFICULT FORECAST PERIOD DURING THE FIRST 3 HOURS OF THE 00Z
TAFS. SCATTERED HEAVY SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
AREA WIDE...AND WILL LIKELY IMPACT TAF SITES THROUGH 03Z.
OTHERWISE...EXPECT WIDESPREAD MVFR CIGS TO CONTINUE THROUGH THE
NIGHT...WITH IFR AFTER 07-08Z. ADDITIONAL SHOWERS MAY DEVELOP
AFTER 08Z...BUT IT IS DIFFICULT TO PINPOINT LOCATION/TIMING.
EXPECT A GRADUAL CLEARING TREND AFTER 15Z WED.

SCHULTZ

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT TUE AUG 19 2008/
UPPER LOW WILL REMAIN CENTERED OVER NORTHWESTERN ZONES THROUGH
MORNING. STORMS ARE GENERALLY WEAKENING THIS AFTERNOON...BUT
SHOULD BREAK OUT AGAIN OVERNIGHT. ATMOSPHERE REMAINS VERY
TROPICAL AND AREAS OF HEAVY RAIN ARE EXPECTED. HIGHEST QPF SHOULD
OCCUR NEAR THE UPPER LOW WITH THE RED RIVER COUNTIES UNDER THE
GUN FOR THE MOST RAIN OVERNIGHT. AFTER WEDNESDAY MORNING LOW
BEGINS PULLING NORTH AND RAIN CHANCES DECREASE SLOWLY FROM THE
WEST DURING THE DAY AND EVENING. CONTINUED LOW POPS THURSDAY
MORNING EAST...AND THURDAY AFTERNOON SOUTHEAST UNTIL THE
ATMOSPHERE DRIES OUT SOME MORE. IN THE EXTENDED...WE SHOULD HAVE
NEAR AVERAGE TEMPERATURES THROUGH THE WEEKEND INTO NEXT WEEK WITH
LITTLE TO NO RAIN. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  68  83  69  90  74 /  60  60  30  20  10
WACO, TX              68  85  69  91  74 /  60  60  30  20  10
PARIS, TX             67  82  68  87  70 /  70  70  60  40  20
DENTON, TX            67  83  67  90  72 /  60  60  30  20  10
MCKINNEY, TX          66  83  68  89  72 /  70  60  40  30  10
DALLAS, TX            68  83  70  89  74 /  70  60  40  20  10
TERRELL, TX           67  83  69  88  73 /  70  60  40  30  10
CORSICANA, TX         68  83  69  89  73 /  70  60  40  30  10
TEMPLE, TX            69  85  69  91  72 /  60  50  30  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-118>123-133>135-145>148-158>162-174-175.

&&
Hazardous weather outlook, Aug 19, 3:24 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
324 PM CDT TUE AUG 19 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
324 PM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
RAIN AND A FEW THUNDERSTORMS ARE LIKELY TONIGHT. THE MAIN THREAT
WILL BE FROM HEAVY RAINFALL AND THE POTENTIAL FOR FLASH FLOODING.
WIDESPREAD RAINFALL ACCUMULATIONS OF ONE TO THREE INCHES ARE
EXPECTED THROUGH TONIGHT WITH SOME LOCATIONS POTENTIALLY RECEIVING
OVER FOUR INCHES OF RAIN. A FLASH FLOOD WATCH IS IN EFFECT UNTIL
7 AM WEDNESDAY FOR LOCATIONS NORTH AND EAST OF A LINE FROM GRAHAM
TO FORT WORTH TO KILLEEN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH TEXAS WEDNESDAY.
LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE
MAIN THREATS. THUNDERSTORM CHANCES WILL END FROM WEST TO EAST ON
THURSDAY .

THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS THE
SOUTHEASTERN AND EASTERN SECTIONS OF NORTH TEXAS FRIDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...
VERY LIMITED SPOTTER ACTIVATION IS POSSIBLE TONIGHT FOR FLASH
FLOODING.

In the hours before

Local storm report, Aug 19, 2:22 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
222 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      1 SE KRUM               33.26N  97.22W
08/19/2008                   DENTON             TX   LAW ENFORCEMENT

            JACKSON ROAD E AND W FLOODED AND CLOSED.
Local storm report, Aug 19, 4:46 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      KOSSE                   31.31N  96.63W
08/19/2008                   LIMESTONE          TX   EMERGENCY MNGR

            WIDESPREAD FLOODING IN KOSSE. NEIGHBORHOODS FLOODED,
            EVACUATIONS REQUIRED.
Special weather statement, Aug 19, 5:13 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
513 PM CDT TUE AUG 19 2008

TXZ144-192245-
BOSQUE TX-
513 PM CDT TUE AUG 19 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BOSQUE COUNTY

AT 513 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS 8 MILES SOUTHEAST OF CLIFTON...MOVING
EAST AT 14 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CLIFTON AND VALLEY MILLS.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3161 9762 3162 9762 3164 9764 3192 9759
      3193 9742 3192 9741 3168 9742 3160 9760
TIME...MOT...LOC 2213Z 267DEG 12KT 3173 9743

13
Special weather statement, Aug 19, 5:40 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
540 PM CDT TUE AUG 19 2008

TXZ144-159-192315-
BOSQUE TX-MCLENNAN TX-
540 PM CDT TUE AUG 19 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BOSQUE COUNTY
  WEST CENTRAL MCLENNAN COUNTY

AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES EAST OF CLIFTON...MOVING EAST AT 15 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CRAWFORD AND VALLEY MILLS.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREAS SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

LAT...LON 3150 9754 3185 9753 3186 9734 3184 9733
      3184 9728 3183 9728 3180 9731 3178 9732
      3176 9728 3176 9724 3151 9730
TIME...MOT...LOC 2240Z 272DEG 13KT 3175 9736

13
Special weather statement, Aug 19, 6:34 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
634 PM CDT TUE AUG 19 2008

TXZ117-131-200000-
PARKER TX-HOOD TX-
634 PM CDT TUE AUG 19 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL HOOD COUNTY
  SOUTH CENTRAL PARKER COUNTY

AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES NORTH OF GRANBURY...MOVING NORTH AT 14
MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
RAINFALL AMOUNTS UP TO 1 INCH ARE LIKELY IN THE NEXT 30 MINUTES.

LAT...LON 3266 9792 3268 9776 3252 9778 3252 9784
TIME...MOT...LOC 2334Z 172DEG 12KT 3257 9783

13
Local storm report, Aug 19, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
656 PM CDT TUE AUG 19 2008

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FLASH FLOOD      WACO                    31.57N  97.18W
08/19/2008                   MCLENNAN           TX   BROADCAST MEDIA

            HIGH WATER RESCUES IN 4000 BLOCK OF HERRING AND N. 19TH
            STREET IN WACO

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:26 PM CDTAreal Flood AdvisoryFWDPalo Pinto64 min
Aug 19, 8:33 PM CDTFlash Flood WarningFWDFalls57 min
Aug 19, 9:55 PM CDTAreal Flood AdvisoryFWDBell, Falls, Milam50 min
Aug 19, 10:50 PM CDTFlash Flood WarningFWDPalo Pinto, Parker3 hr
Aug 20, 12:47 AM CDTAreal Flood AdvisoryFWDDallas, Kaufman, Rockwall118 min
Aug 20, 1:16 AM CDTFlash Flood WarningFWDDallas, Ellis, Rockwall3 hr
Aug 20, 1:47 AM CDTAreal Flood WarningFWDPalo Pinto6 hr
Aug 20, 5:10 AM CDTAreal Flood WarningFWDDallas, Ellis4 hr
Aug 20, 5:16 AM CDTAreal Flood AdvisoryFWDCooke, Grayson3 hr
Aug 20, 5:24 AM CDTAreal Flood AdvisoryFWDParker2 hr
Aug 20, 5:27 AM CDTAreal Flood AdvisoryFWDCollin3 hr
Aug 20, 5:48 AM CDTFlash Flood WarningFWDCollin, Dallas117 min
Aug 20, 7:38 AM CDTAreal Flood AdvisoryFWDParker112 min
Aug 20, 7:38 AM CDTFlash Flood WarningFWDCollin, Dallas3 hr
Aug 20, 8:31 AM CDTRiver Flood WarningFWDCollin8 hr
Aug 20, 10:48 AM CDTAreal Flood WarningFWDCollin3 hr
Aug 20, 1:09 PM CDTFlash Flood WarningFWDCollin5 hr
Aug 20, 3:37 PM CDTAreal Flood AdvisoryFWDFannin, Grayson3 hr
Aug 20, 5:05 PM CDTAreal Flood AdvisoryFWDDallas, Tarrant85 min
Aug 20, 5:19 PM CDTAreal Flood AdvisoryFWDPalo Pinto, Parker3 hr
Aug 20, 5:58 PM CDTFlash Flood WarningFWDDallas2 hr
Aug 20, 6:00 PM CDTAreal Flood WarningFWDCollin12 hr
Aug 20, 6:32 PM CDTAreal Flood AdvisoryFWDVan Zandt118 min
Aug 20, 6:47 PM CDTFlash Flood WarningFWDDallas118 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.